Alert archive / Illinois / Flash Flood Warnings in 2011

Flash Flood Warning 74, NWS Paducah, KY

June 21, 20114 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Jun 21, 2011, 7:40 PM CDT for 4 counties in Illinois. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2011, 7:40 PM CDT (00:40 UTC)
Expired
Jun 21, 2011, 9:30 PM CDT
In force
110 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, IL, Jackson County, IL, Jefferson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 112 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3122 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3122 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
3.5
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WGUS53 KPAH 220040
FFWPAH
ILC055-077-081-145-220230-
/O.NEW.KPAH.FF.W.0074.110622T0040Z-110622T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...
  PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...
  NORTHERN JACKSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 930 PM CDT.

* AT 725 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLASH      
  FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA...IN DU QUOIN.

* RADAR INDICATES ONE AND ONE HALF TO TWO INCHES OF RAIN HAVE FALLEN 
  OVER PARTS OF THE WARNED AREA...AND ANOTHER INCH OR SO IS POSSIBLE 
  IN LESS THAN AN HOUR.

* LOCATIONS IN THE WARNING INCLUDE...
  AVA...
  ELKVILLE...
  DU QUOIN...
  PINCKNEYVILLE...
  WILLISVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3789 8892 3789 8960 3820 8960 3821 8895

$$
1 follow-up statement
512 
WGUS73 KPAH 220157
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT TUE JUN 21 2011

ILC055-077-081-145-220230-
/O.CON.KPAH.FF.W.0074.000000T0000Z-110622T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON IL-JEFFERSON IL-PERRY IL-FRANKLIN IL-
857 PM CDT TUE JUN 21 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
WESTERN FRANKLIN...PERRY AND SOUTHWESTERN JEFFERSON COUNTIES IN SOUTH
CENTRAL ILLINOIS...AND NORTHERN JACKSON COUNTY IN SOUTHERN
ILLINOIS...

AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MOST OF THE HEAVY RAINFALL HAD MOVED EASTWARD OUT OF THE WARNED 
AREA...AND RUNOFF OF WATER WILL CONTINUE FOR A TIME. HOWEVER...A 
LINE OF THUNDERSTORMS WITH HEAVY RAINFALL WAS APPROACHING PERRY 
COUNTY. THESE THUNDERSTORMS MAY DROP ANOTHER QUICK INCH OR TWO OF 
RAINFALL IN NORTHWESTERN PERRY COUNTY...POSSIBLY AS FAR EAST AS 
PICKNEYVILLE...DURING THE NEXT HOUR OR SO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3789 8892 3789 8960 3820 8960 3821 8895

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:04 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 21, 3:04 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
304 PM CDT TUE JUN 21 2011

.DISCUSSION...
MAIN CONCERN IN THE SHORT TERM IS CONVECTIVE POTENTIAL ASSOCIATED
WITH THE COLD FRONT. WATER VAPOR LOOPS SHOW IMPRESSIVE SUBTROPICAL
MOISTURE PLUME STREAMING NORTHWARD THROUGH THE MISSISSIPPI VALLEY
AHEAD OF AN IMPRESSIVE CYCLONE OVER THE UPPER MISSOURI VALLEY.
PLENTY OF CONVECTION WAS BLOSSOMING WITHIN THE MOISTURE
PLUME...AIDED BY SEASONABLY STRONG DAYTIME HEATING.

IN THE SHORT TERM...EXPECT SEVERE WEATHER POTENTIAL TO PERSIST
THROUGH THE EVENING UNTIL THE ATMOSPHERE BECOMES RAKED OVER AND
NOCTURNAL COOLING TAKES PLACE. COULD NOT RULE OUT ISOLATED SEVERE
OVERNIGHT SINCE THERE WILL BE ENOUGH LOW LEVEL INFLOW /AROUND 30
KNOTS AT 850 MB/ TO RECHARGE THE ATMOSPHERE. LOCALLY HEAVY RAIN WILL
OCCUR WITH PRECIPITABLE WATER VALUES 1.5 TO 2 INCHES.

THE SURFACE FRONT WILL BECOME POORLY DEFINED AS IT CROSSES THE
FORECAST AREA WEDNESDAY. SOME CONVECTION MAY REFIRE ALONG AND AHEAD
OF A SUBTLE WIND SHIFT AS DAYTIME HEATING INCREASES. DUE TO MEAGER
LOW LEVEL CONVERGENCE AND INCREASING DRY AIR ADVECTION JUST OFF THE
SURFACE...CONVECTIVE COVERAGE WILL BE LOWER THAN TODAY. THIS IS
REFLECTED VERY WELL IN MOS GUIDANCE POPS. HOWEVER...STRONGER MID
LEVEL WIND FIELDS WILL BE FAVORABLE FOR ORGANIZED UPDRAFTS AND
ISOLATED SEVERE CONVECTION ONCE STORMS BEGIN TO FIRE.

IN THE WAKE OF THE WEAK FRONT...MODEST COOLING AND DRYING WILL
OCCUR...WITH 850 MB TEMPS FALLING INTO THE MID TEENS. THE PATTERN
WILL REMAIN QUITE ACTIVE...HOWEVER. THE FRONT WILL BEGIN A SLIGHT
NORTHWARD RETURN THURSDAY NIGHT AND FRIDAY. CONVECTION WILL SPREAD
BACK NORTHWARD INTO THE REGION.

THROUGH THE WEEKEND...A WEAK BOUNDARY WILL BECOME QUASI STATIONARY
OVER THE LOWER OHIO VALLEY AND SOUTHEAST MISSOURI. THE 12Z GEFS MEAN
SURFACE PRESSURE PATTERN IS FAVORED. IMPULSES EMBEDDED IN A
MODERATELY STRONG WEST NORTHWEST MID LEVEL FLOW WILL KICK OFF
SHOWERS AND STORMS IN THE VICINITY OF THE BOUNDARY. TWEAKED POPS
UPWARD SLIGHTLY THROUGH THE WEEKEND.

EARLY NEXT WEEK...A STRONG MID LEVEL RIDGE WILL BUILD SLIGHTLY
EASTWARD FROM THE PLAINS. THIS WILL RESULT IN A SLIGHT WARMING AND
DRYING TREND...BUT THIS IS FAR ENOUGH OUT IN THE FUTURE THAT
CONFIDENCE IN THE MOVEMENT OF THE RIDGE IS LOW.

AS FOR TEMPS...THE GFS MOS GUIDANCE APPEARS CONSISTENTLY TOO
WARM...ESPECIALLY WITH DAYTIME HIGHS. THIS HAS BEEN THE CASE THE
PAST COUPLE DAYS.

&&

.AVIATION...
TAFS WILL INCLUDE THUNDER AT THE SITES AS DICTATED BY RADAR AND
SATELLITE TRENDS. EXPECTING MAINLY LOW END VFR SCT-BKN...AT TIMES
LOWERING INTO THE MVFR CATEGORY. SOUTH/SOUTHWEST WINDS IN THE 5-15KT
RANGE EXPECTED THROUGH MIDDAY WEDNESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...MY
AVIATION...CN
Hazardous weather outlook, Jun 21, 3:39 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 PM CDT TUE JUN 21 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
339 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY NORTHWEST
OF A LINE FROM OWENSBORO TO MAYFIELD KENTUCKY. THE MAIN HAZARDS
WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO
IS POSSIBLE. A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR MUCH OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AND A SMALL PART OF
WESTERN KENTUCKY.

IN ADDITION TO THE SEVERE WEATHER...LOCALLY HEAVY RAIN WILL OCCUR
IN THE STORMS. RAINFALL RATES UP TO TWO INCHES PER HOUR ARE LIKELY
IN ISOLATED SPOTS. THIS WILL RESULT IN MINOR FLOODING OF URBAN AND
POOR DRAINAGE AREAS.

MINOR RIVER FLOODING CONTINUES ON A FEW RIVERS. REFER TO RIVER FLOOD
STATEMENTS AND WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY AS A
WEAK COLD FRONT MOVES EAST. THE MAIN HAZARDS WILL AGAIN BE LARGE
HAIL AND DAMAGING WINDS. ONCE THE FRONT MOVES EAST OF THE REGION
DURING THE EVENING...A BREAK IN THE STORMS IS EXPECTED FOR LATE
WEDNESDAY NIGHT AND THURSDAY MORNING.

THE FRONT WILL MOVE BACK NORTH INTO THE LOWER OHIO VALLEY AND
SOUTHEAST MISSOURI BY THE WEEKEND. THIS WILL RESULT IN MORE
THUNDERSTORMS FROM THURSDAY EVENING THROUGH THE WEEKEND. ISOLATED
SEVERE STORMS ARE POSSIBLE...MOSTLY EACH AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN WILL ACCOMPANY SOME STORMS.

THE CHANCE OF STORMS WILL SLOWLY DECREASE NEXT WEEK. DANGEROUS
LIGHTNING AND HEAVY RAIN WILL BE THE MAIN HAZARDS WITH ANY STORMS
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS IS REQUESTED WITHIN THE TORNADO WATCH AREA.
ELSEWHERE...ACTIVATION OF SPOTTERS MAY BE REQUESTED THROUGH
WEDNESDAY.

MY

In the hours before

Local storm report, Jun 21, 5:01 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
501 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND GST     2 W DU QUOIN            38.00N 89.27W
06/21/2011  M56 MPH          PERRY              IL   TRAINED SPOTTER

            DELAYED REPORT

&&

PS
Local storm report, Jun 21, 5:24 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     SESSER                  38.09N 89.05W
06/21/2011                   FRANKLIN           IL   EMERGENCY MNGR

            WIND GUSTS TO 65 MPH. ABOUT 20 TREES UPROOTED AND BLOWN
            DOWN - ABOUT 18 IN DIA. BUILDING UNDER CONSTRUCTION
            DOWNTOWN LEVELED.

&&

DP
Local storm report, Jun 21, 6:48 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SESSER                  38.09N 89.05W
06/21/2011                   FRANKLIN           IL   EMERGENCY MNGR

            WIND GUSTS TO 65 MPH. ABOUT 20 TREES UPROOTED AND BLOWN
            DOWN - ABOUT 18 IN DIA. BUILDING UNDER CONSTRUCTION
            DOWNTOWN LEVELED.

&&

DP
Local storm report, Jun 21, 6:52 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     SESSER                  38.09N 89.05W
06/21/2011                   FRANKLIN           IL   EMERGENCY MNGR

            INJURY REPORTED IN SESSER AFTER STORM. MAN REMOVING TREE
            FROM ROOF WAS UNJURED. EXTENT OF INJURIES UNKNOWN.

&&

DP
Local storm report, Jun 21, 7:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
732 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HEAVY RAIN       DU QUOIN                38.00N 89.24W
06/21/2011  U0.00 INCH       PERRY              IL   EMERGENCY MNGR

            HEAVY RAIN AND STREET FLOODING IN DU QUOIN.

&&

DP
Local storm report, Jun 21, 7:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
736 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             DU QUOIN                38.00N 89.24W
06/21/2011  E0.88 INCH       PERRY              IL   TRAINED SPOTTER

            NICKEL TO DIME SIZE HAIL - HEAVY RAIN -IN DU QUOIN.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:16 PM CDTSevere Thunderstorm WarningPAHJackson, Perry44 min
Jun 21, 7:39 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Jefferson, Perry51 min
Jun 21, 8:06 PM CDTTornado WarningPAHFranklin, Hamilton, Jefferson, Wayne39 min
Jun 21, 8:55 PM CDTSevere Thunderstorm WarningPAHPerry25 min
Jun 21, 10:37 PM CDTAreal Flood AdvisoryPAHJefferson, Perry113 min
Jun 22, 11:15 AM CDTRiver Flood WarningPAHAlexander, Pulaski11 days

Nearby

Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.